Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 54, NWS Bismarck, ND

July 12, 2009McLean County, Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 12, 2009, 12:00 AM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2009, 12:00 AM CDT (05:00 UTC)
Expired
Jul 12, 2009, 12:30 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 12:00 AM CDTTSTM WND DMGSsw Stanton, ND3 INCH TREE BRANCHES BROKEN OFF
Jul 12, 12:06 AM CDTTSTM WND GST 65Stanton, NDRAWS KNIFE RIVER HOURLY REPORT GUST TO 65 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 120500
TORBIS
NDC055-057-065-120530-
/O.NEW.KBIS.TO.W.0054.090712T0500Z-090712T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EAST CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTH CENTRAL OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1230 AM CDT/1130 PM MDT/

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR STANTON...OR 50 MILES NORTHWEST OF
  BISMARCK...AND MOVING SOUTHEAST AT 30 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  STANTON AROUND 1105 PM MDT.
  FORT CLARK AROUND 1220 AM CDT.
  HENSLER AROUND 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BISMARCK.

&&

LAT...LON 4733 10102 4720 10110 4719 10134 4739 10160
      4749 10139
TIME...MOT...LOC 0500Z 306DEG 26KT 4738 10138

$$

BIRK
1 follow-up statement
000 
WWUS53 KBIS 120516
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT SUN JUL 12 2009

NDC055-057-065-120530-
/O.CON.KBIS.TO.W.0054.000000T0000Z-090712T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-
1216 AM CDT SUN JUL 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT/1130 PM MDT/
FOR NORTHERN OLIVER...EASTERN MERCER AND SOUTHERN MCLEAN COUNTIES...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FORT CLARK...OR 41 
MILES NORTHWEST OF BISMARCK...MOVING SOUTHEAST AT 30 MPH. THOSE IN 
AND NEAR FORT CLARK AND HENSLER SHOULD TAKE IMMEDIATE COVER.

THE TORNADO WILL BE NEAR...
  HENSLER AROUND 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO A POSSIBLE TORNADO...THIS STORM IS EXPECTED TO 
DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 4735 10153 4747 10134 4733 10102 4720 10110
      4719 10134
TIME...MOT...LOC 0516Z 308DEG 26KT 4730 10123

$$

PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 11, 3:40 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 3:40 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SAT JUL 11 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST
SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED
CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN
FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST
NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT
THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY
MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS
WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF
1000 OR SO EXPECT SOME DEEP CONVECTION.

BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST
COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL
RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW
MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA
BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO
MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT
VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO
TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY
IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA
BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY.
WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD
ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE
POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE
MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER
SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS
HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER
INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO
SOUTHEASTERN MANITOBA/WESTERN ONTARIO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL
AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF
A BIT BUT THE END RESULT IS THE SAME.

AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM
SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS
FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST
PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT
RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF
-4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST
THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT.

THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW
MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN
THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE
LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE
SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING
HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE
WORDED FORECAST.

TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND
THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A
GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE
APPROACHES.

&&

.AVIATION...
WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A
WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE
FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR
STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE
SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO
TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF
COURSE...AS AND IF CONDITIONS WARRANT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JPM/DC
Hazardous weather outlook, Jul 11, 4:47 AM CDT, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SAT JUL 11 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST
LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.
TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE
WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON
MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS
WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER
EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING
THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KJB

In the hours before

Local storm report, Jul 11, 8:02 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TORNADO          3 SE GLADSTONE          46.83N 102.52W
07/11/2009                   STARK              ND   TRAINED SPOTTER

            BRIEF TOUCHDOWN WENT BACK UP INTO CLOUDS

&&

DD
Local storm report, Jul 11, 9:25 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             NEW LEIPZIG             46.37N 101.95W
07/11/2009  E1.00 INCH       GRANT              ND   LAW ENFORCEMENT

&&

DD
Local storm report, Jul 11, 9:43 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 NNW LOSTWOOD          48.55N 102.48W
07/11/2009  E0.88 INCH       BURKE              ND   TRAINED SPOTTER

&&

DD
Local storm report, Jul 11, 9:46 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     CROSBY                  48.91N 103.29W
07/11/2009                   DIVIDE             ND   TRAINED SPOTTER

            PATIO WINDOWS BLOWN OUT

&&

DD
Local storm report, Jul 11, 9:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 NW STANLEY            48.33N 102.41W
07/11/2009  M79.00 MPH       MOUNTRAIL          ND   TRAINED SPOTTER

&&

DD
Local storm report, Jul 11, 11:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND GST     3 SSE GARRISON          47.61N 101.39W
07/11/2009  M58 MPH          MCLEAN             ND   ASOS

            GARRISON ASOS.

&&

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:27 PM CDTTornado WarningBISStark33 min
Jul 11, 7:55 PM CDTTornado WarningBISStark35 min
Jul 11, 8:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger62 min
Jul 11, 8:38 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail52 min
Jul 11, 8:40 PM CDTTornado WarningBISGrant, Hettinger35 min
Jul 11, 8:50 PM CDTTornado WarningBISBurke, Divide, Mountrail, Williams25 min
Jul 11, 9:12 PM CDTTornado WarningBISGrant33 min
Jul 11, 9:15 PM CDTTornado WarningBISBurke, Mountrail30 min
Jul 11, 9:42 PM CDTTornado WarningBISMountrail33 min
Jul 11, 10:15 PM CDTTornado WarningBISMountrail, Ward30 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward20 min
Jul 11, 11:12 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Jul 11, 11:48 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jul 12, 12:29 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver, Sheridan38 min
Jul 12, 1:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more56 min
Jul 12, 2:41 AM CDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh64 min
Jul 12, 2:57 AM CDTAreal Flood AdvisoryBISEmmons, McIntosh6 hr

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.